Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2015, 6:17 PM EDT for Clay County, Owsley County, Perry County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2015, 6:17 PM EDT (22:17 UTC)
- Expired
- Jun 25, 2015, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KY, Owsley County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:17 PM EDT | HAIL 1 | 1 E Island City, KY | QUARTER SIZED HAIL ALONG HWY 1350. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
954
WUUS53 KJKL 252217
SVRJKL
KYC051-189-193-252300-
/O.NEW.KJKL.SV.W.0069.150625T2217Z-150625T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT THU JUN 25 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OWSLEY COUNTY IN SOUTHEASTERN KENTUCKY...
WEST CENTRAL PERRY COUNTY IN SOUTHEASTERN KENTUCKY...
NORTHEASTERN CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 700 PM EDT
* AT 611 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ISLAND
CITY...OR 10 MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUCKHORN...WHOOPFLAREA...SOURWOOD...TAFF...BLAKE...BUCKHORN LAKE
S.P....ONEIDA...SPURLOCK...BRUTUS...THOMAS...GOBBARD...NEWFOUND...
PANCO...ENLINE...LUCKY FORK...CONKLING...SAUL...TEGES...HENSLEY AND
JACKS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3732 8383 3734 8378 3737 8380 3742 8377
3737 8355 3733 8354 3735 8349 3733 8339
3729 8343 3729 8347 3728 8349 3725 8349
3723 8353 3720 8351 3716 8356
TIME...MOT...LOC 2211Z 289DEG 22KT 3734 8376
HAIL...1.00IN
WIND...60MPH
$$
HAL2 follow-up statements
440
WWUS53 KJKL 252228
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT THU JUN 25 2015
KYC051-189-193-252300-
/O.CON.KJKL.SV.W.0069.000000T0000Z-150625T2300Z/
OWSLEY KY-PERRY KY-CLAY KY-
628 PM EDT THU JUN 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN OWSLEY...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES...
AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEWFOUND...OR
11 MILES SOUTH OF BOONEVILLE...MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKHORN...LUCKY FORK...WHOOPFLAREA...SAUL...TEGES...TAFF...
HENSLEY...BUCKHORN LAKE S.P....JACKS CREEK...ONEIDA...SPURLOCK...
BRUTUS...THOMAS...BARCREEK...MISTLETOE...NEWFOUND...PANCO...TRIXIE...
AMMIE AND SETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
IF ON OR NEAR BUCKHORN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3729 8376 3734 8378 3736 8374 3737 8369
3737 8355 3733 8354 3735 8349 3733 8339
3729 8343 3729 8347 3728 8349 3725 8349
3723 8353 3720 8351 3716 8356
TIME...MOT...LOC 2227Z 289DEG 22KT 3731 8364
HAIL...1.75IN
WIND...60MPH
$$
ABE958
WWUS53 KJKL 252259
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
659 PM EDT THU JUN 25 2015
KYC051-189-193-252309-
/O.EXP.KJKL.SV.W.0069.000000T0000Z-150625T2300Z/
OWSLEY KY-PERRY KY-CLAY KY-
659 PM EDT THU JUN 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OWSLEY...WEST
CENTRAL PERRY AND NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 700 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3729 8376 3734 8378 3736 8374 3737 8369
3737 8355 3733 8354 3735 8349 3733 8339
3729 8343 3729 8347 3728 8349 3725 8349
3723 8353 3720 8351 3716 8356
TIME...MOT...LOC 2258Z 289DEG 22KT 3731 8364
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:00 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 25, 4:00 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT THU JUN 25 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 359 PM EDT THU JUN 25 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE A STATIONARY BOUNDARY DRAPED ACROSS CENTRAL AND EASTERN KENTUCKY. CURRENT VISIBLE SHOT ACROSS THE AREA SHOWS SOME BREAKS IN THE CLOUD COVER ACROSS THE AREA. THIS HAS ALLOWED SOME INCREASED HEATING DESPITE THE CAP AND LACK OF INSTABILITY FROM THIS MORNINGS MCS. IF THE BREAKS AND INCREASED HEATING CONTINUES...SOME CONVECTION MAY BEGIN TO DEVELOP IN THE NEXT COUPLE OF HOURS. THE ISSUE HERE IS IF THE CAP AT 800MB IS BROKEN. THE HRRR HAS BEEN SLIGHTLY LESS STELLAR HINTING AT CONVECTION ALL AFTERNOON BUT TO NO AVAIL. SOME SHOWER ACTIVITY HAS DEVELOPED UPSTREAM IN SOUTHERN IN AND WESTERN KY SO WILL INTRODUCE SOME POPS INTO EASTERN KENTUCKY AFTER 21Z THIS AFTERNOON. HEADING INTO TONIGHT...THE NEXT CLUSTER OF STORMS DEVELOPS AND BEGINS TO TRACK SOUTHEAST INTO KY. THE FORMATION OF THIS AREA SHOULD BEGIN IN CENTRAL KY OR EVEN A BIT FURTHER WEST. IT IS WORTHMENTIONING THAT MODELS HAVE BEEN LESS THAN STELLAR PICKING OUT THIS DEVELOPMENT. THOUGH WITH TRENDS AND COLLABORATION WITH NEIGHBORING OFFICES...WILL BE INTRODUCING LIKELY POPS INTO EASTERN KENTUCKY SHORTLY AFTER 00Z BUT DEVELOPMENT AND A STARTING POINT FOR CONVECTIVE INITIATION IS A BIT OF A TOUGH CALL. TOMORROW...A STRONGER WAVE DIPS SOUTH INTO THE LOWER OH VALLEY CROSSING OVER THE RIDGE OUT WEST AND MAKES FOR AN INTERESTING SITUATION FOR KY ON FRIDAY EVENING AND FRIDAY NIGHT. WITH THIS...THE WARM FRONT WITH A STRONG SOUTHERLY SURGE PUSHES NORTH THROUGH THE AREA. AHEAD OF THIS SHOULD BE STRONG CONVECTION AND POSSIBLY SEVERE THUNDERSTORMS. EARLY MORNING CONVECTION MAY HINDER THIS A BIT BUT THE WARM AND MOIST AIR SURGING FROM THE SOUTH SHOULD MAKE FRIDAY EVENING AND INTO FRIDAY NIGHT QUITE INTERESTING. WILL MENTION THIS PERIOD IN THE HWO AS THIS WILL BEGIN AN ACTIVE PERIOD. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 359 PM EDT THU JUN 25 2015 MODELS APPEAR TO BE IN GOOD AGREEMENT WITH MID AND UPPER LEVEL FLOW THROUGH THE EXTENDED. WE FIND OURSELVES UNDER THE INFLUENCE OF A HIGH AMPLITUDE PATTERN WITH A MEAN EAST CONUS TROUGH AND WEST CONUS RIDGE. AS SUCH WE CAN EXPECT BELOW NORMAL TEMPERATURES THROUGH THE PERIOD AND IN GENERAL AN UNSETTLED WEATHER PATTERN. MODEL GUIDANCE IS IN GOOD AGREEMENT WITH A POSITIVELY TILTED TROUGH CUTTING OFF ACROSS THE GREAT LAKES REGION BY EARLY SATURDAY. THIS FEATURE WILL EVENTUALLY TRACK EAST...BECOMING NEGATIVELY TILTED AS IT MOVES INTO SOUTHERN NEW ENGLAND STATES SUNDAY. ADDITIONAL SHORTWAVE ENERGY DIGS OUT A REINFORCING TROUGH OVER OUR REGION BY MONDAY WHICH ONLY GRADUALLY LIFTS OUT TO THE NORTHEAST BY THE END OF THE FORECAST WINDOW. BY THEN THERE IS A TENDENCY FOR THE PATTERN TO BECOME LESS AMPLIFIED AND A BIT MORE ZONALLY ORIENTED AS WESTERN CONUS RIDGE SHIFTS OUT INTO THE PACIFIC AND ADDITIONAL SHORTWAVE ENERGY DROPS INTO THE UPPER MIDWEST. AT THE SURFACE...THE INITIAL TROUGH/CUT OFF LOW WILL AID IN DEVELOPING A SURFACE LOW ACROSS THE WESTERN OHIO VALLEY AT THE START OF THE PERIOD. THIS RELATIVELY DEEP AND WELL ORGANIZED SFC LOW WILL RIDE UP THE OHIO VALLEY OVER THE WEEKEND...WITH A TRAILING COLD FRONT ADVANCING ACROSS OUR AREA SATURDAY MORNING. ANOTHER FRONTAL SYSTEM WILL SWEEP THROUGH THE REGION AT THE START OF THE WEEK...LATE MONDAY INTO TUESDAY. ONCE AGAIN...THIS PATTERN WILL ENSURE BELOW NORMAL TEMPS THROUGH THE PERIOD WITH HIGHS IN THE MID 70S TO LOWER 80S AND LOWS MAINLY FALLING INTO THE 50S TO LOWER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 200 PM EDT THU JUN 25 2015 VFR CONDITIONS WILL CONTINUE UNTIL LATER THIS EVENING WHEN SHOWERS AND THUNDERSTORMS DEVELOP. WILL INTRODUCE SOME VCTS AFTER 00Z TONIGHT AND THEN BRING SOME IFR CONDITIONS TO THE TAF SITES AFTER 04Z TO MOST AREAS AS SHOWERS AND THUNDERSTORMS WILL FORM ALONG A BOUNDARY. A BRIEF PERIOD SHOULD ENSUE INTO THE AFTER DAWN HOURS TOMORROW MORNING BEFORE AFTERNOON ACTIVITY REDEVELOPS. WINDS WILL REMAIN GENERALLY LIGHT THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...RAY/DJ AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 25, 4:14 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 25 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 414 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS THIS EVENING MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY THROUGH SATURDAY. SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY STORM DAMAGE THIS EVENING AND AGAIN ON FRIDAY. KAS/SHALLENBERGER/RAY
In the hours before
Special weather statement, Jun 25, 6:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT THU JUN 25 2015
KYZ114-116-252230-
CLAY-OWSLEY-
604 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT CLAY AND OWSLEY COUNTIES...
AT 603 PM EDT...A STRONG THUNDERSTORM WAS OVER NATHANTON...OR 11
MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUCKY FORK...SOURWOOD...CONKLING...TEGES...TAFF...BLAKE...HENSLEY...
ONEIDA...ISLAND CITY...THOMAS...SEXTONS CREEK...GOBBARD...BARCREEK...
STURGEON...MISTLETOE...NEWFOUND...TRIXIE...AMMIE...SETH AND
SEBASTIAN.
&&
LAT...LON 3732 8384 3733 8383 3733 8379 3734 8378
3739 8382 3743 8381 3736 8354 3733 8354
3733 8355 3732 8355 3720 8361
TIME...MOT...LOC 2203Z 289DEG 23KT 3735 8381
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:36 AM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery | 54 min |
| Jun 25, 6:04 PM EDT | Special Weather Statement | JKL | Owsley | 26 min |
| Jun 25, 6:31 PM EDT | Special Weather Statement | JKL | Morgan | 29 min |
| Jun 25, 6:34 PM EDT | Special Weather Statement | JKL | Floyd | 26 min |
| Jun 25, 6:37 PM EDT | Special Weather Statement | JKL | Pulaski | 23 min |
| Jun 25, 6:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee | 44 min |
| Jun 25, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 43 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Magoffin | 48 min |
| Jun 25, 6:59 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 46 min |
| Jun 25, 7:07 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 53 min |
| Jun 25, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 51 min |
| Jun 25, 7:34 PM EDT | Special Weather Statement | JKL | Wayne | 26 min |
| Jun 25, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley, Perry | 43 min |
| Jun 25, 7:55 PM EDT | Special Weather Statement | JKL | Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.